Weight Gain during Chemotherapy
This is a topic that many of us know a lot about! It is generally shocking when women are told, or discover on their own, that many/most gain weight during adjuvant chemotherapy for breast cancer. Not that anyone covets the bald skeletal look, but we do generally assume that we actually might drop a pesky pound or two, and that might be the only positive aspect of the chemo months. Wrong. There surely are a few women who have that experience, but most of us find that the scale moves in the other--upwards--direction. There are a number of reasons for this reality: we probably are exercising less and are generally less active; chemotherapy tends to slow metabolism; we may well nibble/graze all day as generally we feel better with a non-empty stomach. (Odd thing re chemo stomach: You don't really feel better if you eat, but you feel worse if you don't.)
The second unfortunate reality about these new pounds is that they are tough to lose. Once the chemo ends, they absolutely do not just drop off. Instead, many women begin one of the endocrine/hormonal treatments (tamoxifen or an AI) and find that another five pounds or so suddenly appear around waist and hips.
This is a fact sheet from the American Cancer Society to tell you more about what you already know:
The American Cancer Society
Weight Gain during Cancer Treatment
July 05, 2012 By Michele Szfranski, MS, RD, CSO, LDN
When I talk with people who have gained weight during their cancer treatment, they are often shocked. For people who lost considerable weight before their diagnosis and then felt better once their treatment started, weight gain can be a welcome change. But more often I speak with people who were at a healthy weight or overweight before treatment and did not realize that their treatment might cause some weight gain.
Causes of weight gain
Many of the cancer patients with hormone based cancers like breast or prostate I speak to are surprised when they find they have gained weight after their treatments. Men on anti-androgen (hormone deprivation) therapy often gain weight in the first year of treatment. Women treated with adjuvant chemotherapy or who experience onset of menopause are most likely to experience weight gain.
Gaining weight after being diagnosed can give these patients a higher risk of the cancer returning. In fact, a recent study showed that men who gained about 5 pounds (2.2 kg) in the years after prostatectomy had higher rates of recurrence than those with stable weight. And for breast cancer, studies also suggest that weight gain after treatment can increase recurrence risk and decrease survival.
There are many factors that might contribute to weight gain with treatment of any cancer. Fatigue, a common side effect of chemo and radiation, can lead to less physical activity, which means fewer calories burned. Many people who have nausea, another common side effect, find that always having something in their stomach can help to keep it settled. Others eat more when they feel stressed out, and if having cancer isn't stressful, I don't know what is. Hormone changes or medications may cause people to feel hungry or retain water. Well-meaning loved ones may encourage patients to "eat, eat, eat" out of fear that they may lose weight.